IEC STATEMENT ON COVID-19
Dear IEC Friends,
In this difficult and uncertain time, IEC would like to provide guidance on the use of systemic treatments for atopic dermatitis (AD; commonly called eczema) in the context of the COVID-19 pandemic, based on currently available pandemic and pharmacologic information.
Individuals with AD using immunosuppressive medications should be advised by their physician on how to recognize early symptoms of a COVID-19 infection and on measures to decrease transmission, such as social distancing and frequent hand washing with appropriate use of emollients (after the washing) to reduce the risk of induction or exacerbation of hand eczema.
Systemic medications modulating the immune system including conventional immuno-suppressive drugs, biologics and small molecules (Systemics) are often used to treat patients with AD and associated comorbidities, such as asthma, seasonal allergies and eosinophilic esophagitis. Unfortunately, we do not know what effect (if any) these medications will have on an infection with SARS-CoV-2, the virus that causes COVID-19.
Thus, the IEC does not recommend temporary interruption of Systemic AD treatments affecting the immune system in patients without COVID-19 infection, or in those that have COVID-19 but are asymptomatic or have only mild symptoms.
In patients with active COVID-19 infection, and especially in symptomatic patients requiring interventions and/or hospitalization, it may be prudent to temporarily discontinue Systemics or consider a dose-reduction as determined by the patient’s treating physician. Nevertheless, it is important to also note that uncontrolled asthma is a risk factor for more severe COVID-19 pneumonia. Thus, in certain cases such as patients with asthma or other comorbid conditions controlled by Systemic medications, such as dupilumab or other medications, continuing the systemic treatments during the COVID-19 infection should be considered. Dose tapering may also be considered for patients on chronic corticosteroids, based upon the clinical judgment of the treating physician, as these drugs may interfere with normal immune responses. However, caution should be exercised, as too rapid a reduction may have a negative effect on respiratory symptoms.
The risks and benefits of changes in Systemic treatment of AD patients should be evaluated for each patient, considering factors such as age, associated co-morbidities, overall impact and severity of AD, potential impact of treatment withdrawal on AD (and asthma) and whether the patient is on multiple Systemic drugs. Another factor for consideration is whether there is a recognized increased risk of viral infections associated with a particular Systemic drug, although it should be emphasized that nothing is known about handling of COVID-19 infection while on any of these medications. Patients with significant respiratory co-morbidities or greater immunocompromise (e.g. patients who are treated with two immunosuppressive agents) are likely to have a higher risk of COVID-19-related complications. As the COVID-19 pandemic develops, physicians are advised to monitor for further developments in the understanding of any interactions between medications and the progression of the COVID-19 illness.
The medical community is establishing registries to study the risks and clinical course of COVID-19 infection in patients using immunomodulators for the treatment of inflammatory and autoimmune diseases. Studies are also evaluating the safety and efficacy of specific immunomodulators used routinely by the medical community to manage patients with active COVID-19 infection. These studies may provide useful information to clinicians caring for patients with AD.
Patients are advised to consult with their treating physician regarding their specific clinical circumstances before undertaking any change in their medication regimen. The information in this statement is provided as guidance and should not be construed as medical advice.
The IEC will continue to monitor the situation closely and keep you informed in a timely manner as more information becomes available.Back to News